Painkiller use linked to asthma risk in teenagers

By SHARON KIRKEY, Postmedia News August 13, 2010

Teenagers who take acetaminophen -one of world’s most popular painkillers -even once a month may be at double the risk for asthma, new research suggests.

Even yearly use of acetaminophen may increase asthma risk by 50 per cent compared to teens who never use the drug, according to the investigators.

The finding is based on a study involving more than 322,000 adolescents from 50 countries, including Canada. Two years ago, the same investigators linked the use of acetaminophen in a baby’s first year of life with an increased risk of asthma when the children are a few years older.

Asthma is a chronic disease that, at its worst, can be fatal. An estimated 10 per cent of Canadian children have asthma, and that number is rising.

Evidence is accumulating that the widespread use of acetaminophen over the past 30 years may be one of the drivers of rising asthma rates worldwide, according to the researchers.

For the study, a total of 322,959 adolescents completed two written questionnaires about their use of acetaminophen -never, at least once a year or at least once per month – and symptoms such as wheezing or whistling in the chest, itchy rash or itchy, watery eyes. They were also given a video questionnaire showing scenes of people wheezing.

“Medium users” -those who used the drug at least once in the prior year -were 43 per cent more likely than non-users to report symptoms of asthma. High users -at least once a month -had a 2.5-fold increased risk. The researchers say the finding held in all major regions of the world, and persisted after they controlled for other risk factors, such as diet and whether the teens’ mothers smoke. Teens who used acetaminophen were also more likely to report eczema and nasal allergies.

The study doesn’t prove cause-and-effect. It just shows an association. But, according to its authors, “These findings add to the evidence that acetaminophen used in childhood may be an important risk factor for the development and/or maintenance of asthma.”

One hypothesis is that the drug lowers the level of an antioxidant called glutathione, which may lead to inflammation in the epithelial cells that line the air tubes.

Still, there is no evidence that it’s the acetaminophen itself that’s triggering asthma. Viral respiratory infections -common colds -are the main triggers for asthma attacks, said Dr. Tom Kovesi, a pediatric respirologist at the Children’s Hospital of Eastern Ontario in Ottawa.

“If you have the common cold, you probably take acetaminophen when you’re feeling miserable. The question really becomes, is the association because these people have a lot of colds, and if they had asthma that was triggering it; or was it the acetaminophen they were taking for their colds?”

© Copyright (c) The Montreal Gazette


Dr. Darryl Roundy

Comments are closed.